Tornadoes · United States · Tennessee · 2013

EF1 tornado, Bruner Crossing to Wilder Chapel, Tennessee, June 9, 2013

From Bruner Crossing to Wilder Chapel, this EF1 tornado ran 2.9 miles across Franklin County on June 9, 2013, touching down at 6:09 PM CDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 9, 2013
Touchdown
6:09 PM CDT (23:09 UTC)
Lifted
6:14 PM CDT (23:14 UTC)
On the ground
5 minutes
Path length
2.9 miles (4.6 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Franklin County
Touchdown point
35.230, -86.129
Lift-off point
35.247, -86.083
Record number
1306091709-01

The damage survey

9 damage points were recorded along this path by NWS HUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Two tornadoes developed from a cluster of thunderstorms during the early evening near Estill Springs TN. The tornadoes developed as a smaller thunderstorm merged with a larger cluster of storms moving east. The storms developed in a moist environment with weak to moderate shear in place, but far in advance of an upper level trough advancing through the lower Missouri Valley and Ozark regions.

A tornado touched down along Luttrell Drive in Winchester just west of Estill Springs Road. Large limbs were snapped off several trees. Trees were uprooted at a farmstead on the west side of Old Estill Springs Road. The tornado began to strengthen as it moved east northeast snapping the tops of trees along the edge of several farm fields. A home on the west side of U.S. Highway 41 sustained roof damage with approximately 1/4 of its shingles removed. In this area, several large diameter hardwood trees were snapped near the base. Other large hardwood and softwood trees were uprooted in the vicinity. The tornado reached its maximum intensity here with winds estimated at around 105 mph. The tornado reached its maximum width of approximately 150 yards here. As the tornado moved northeast, minor tree damage was noted along Asia Drive. The tornado lifted on the west side of Highway 127 just south of Peabody Road. Small softwood trees were snapped and uprooted here. Investigations further east and northeast revealed no further continuous damage.

The same parent supercell storm that produced an earlier tornado in the county produced another brief tornado in the far northeast portion of the county. The tornado touched down along Prairie Plains Road just north of Gum Creek Road. Small trees were snapped and uprooted on the east side of the road. A barn sustained minor roof and structural damage here as well. Several trees were damaged near a homestead along Oak Grove Road. The house here also had very minor roof damage. The tornado lifted just northeast of Oak Grove Road in a very rural area.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Jun 9, 1:36 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 9, 1:36 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
136 PM CDT SUN JUN 9 2013

.DISCUSSION...
A VERY MOIST AND MODERATELY UNSTABLE AIRMASS HAS NOW LIFTED NORTHWARD
INTO THE TN VALLEY AS A WARM FRONT SHIFTS INTO TN. AN UNCAPPED
AIRMASS AND WEAK IMPULSES LIFTING NNE FROM THE GULF OF MEXICO ARE
RESULTING IN CONVECTION BREAKING OUT IN THE WARM SECTOR ACROSS MUCH
OF MS, AL, GA. THE COVERAGE IS GREATEST IN MIDDLE TN INTO NWRN GA
ASSOCIATED WITH AN MCV.  WATER VAPOR SHOWS AN IMPRESSIVE
GRADIENT IN MOISTURE ALONG THE INCOMING TROF AXIS ACROSS THE LOWER MO
VALLEY, OZARKS INTO TX. A 50KT MID LEVEL JET IS DEPICTED IN CENTRAL
OK BEHIND THIS WAVE. CONVECTION IS DEVELOPING IN RESPONSE TO THE
SHORTWAVE ALONG A MOISTURE CONVERGENCE AXIS IN CENTRAL AR. THIS IS
MODELED TO CONTINUE EXPANDING AND PROGRESSING EASTWARD THRU TONIGHT,
AND MAY BRING A MORE ORGANIZED STRONG TO SEVERE WEATHER THREAT LATER
TONIGHT.

WILL CONTINUE TO SEE AN INCREASING CONVECTIVE TREND THIS AFTERNOON
INTO EARLY THIS EVENING IN THE WARM SECTOR, WITH A FEW STRONG AND
PERHAPS MARGINALLY SEVERE CELLS POSSIBLE THRU EARLY THIS EVENING.
EFFECTIVE BULK SHEAR VALUES OF 20-25KT WILL GRADUALLY INCREASE LATER
THIS EVENING AND OVERNIGHT ON THE APPROACH OF THE STRONGER SHORTWAVE
OVER THE LOWER MO VALLEY INTO TX. AS THE SWLY LLJ INCREASES TO
30-40KT, A RESPONSE IN SHEAR VALUES (2KM BULK SHEAR VALUES OF 25-35KT
AND SRH VALUES OF 150+ M2/S2) NECESSITATES A MENTION OF STRONG TO
SEVERE STORMS IN OUR HWO. WE COULD SEE BRIEF SUPERCELLULAR STRUCTURES
GIVEN ML CAPE VALUES OF 1000-1500 J/KG. IF THIS EVOLVES INTO A MORE
LINEAR SYSTEM, SOME BOWING SEGMENTS AND MESOVORTICES COULD DEVELOP AS
WELL, ESPECIALLY OVER WESTERN TN, NORTHERN MS, AND NWRN AL. THE 00Z
LOCAL WRF SUGGESTED A DEFINITIVE WEAKENING TREND AS THIS SYSTEM MOVES
EAST, SO INTERESTED TO SEE THE 12Z RUN WHICH SHOULD BE AVAILABLE TO
US SHORTLY.

WILL SCALE POPS GREATEST IN OUR CENTRAL AND NORTHWEST ZONES TONIGHT,
FACTORING IN THE ONGOING CONVECTION, AND SOME UNCERTAINTY ON HOW FAR
EAST THE QLCS WILL GET BY 12Z MONDAY. FOR MONDAY, WILL GO WITH
LIKELY POPS EARLY IN OUR FAR SOUTHEASTERN AREAS WITH THE EXITING
QLCS. WITH THE STRONGER SHORTWAVE SHIFTING EAST, WE HAVE KEPT ONLY
LOW POPS THRU THE REST OF MONDAY INTO TUESDAY, MAINLY FROM SRN TN
INTO NERN AL, WHILE A CAP MAY DEVELOP FURTHER SW.  THE GFS SUGGESTS
DEEPER MIXING AND DRYING MONDAY AFTERNOON WHICH LOWERS DEW POINTS
INTO THE 50S. I'M NOT SEEING THAT TODAY UPSTREAM AT ALL, SO AM SIDING
WITH THE NAM WHICH MAINTAINS A MOIST LOW LEVEL ATMOSPHERE. LOW TO MID
LEVEL THETA-E ADVECTION MAY BECOME RENEWED ACROSS THE MID SOUTH AND
TN VALLEY MONDAY AFTERNOON AND MONDAY NIGHT WITH THE DEVELOPING
WESTERLY LLJ. DEPENDING ON THE SFC BOUNDARY PLACEMENT WHICH BECOMES
MORE ILL-DEFINED, THE BEST CONVERGENCE SHOULD LIE OVER TN INTO NERN
AL. THE QUESTION IS IF THIS WILL BE SUFFICIENT TO BREAK A GROWING
CAPPING INVERSION. THE GREATEST CHANCE OF ADDITIONAL STORMS WILL BE
ACROSS TN AND FAR NERN AL THRU MONDAY MORNING WITH THE MAXIMUM IN THE
NOCTURNAL LLJ AND MOISTURE TRANSPORT DURING THIS PERIOD. KEPT A SCHC
IN ON TUESDAY GIVEN THE AMOUNT STRONG INSTABILITY THAT IS PROGGED
(2000-3000 J/KG), BUT LACKING A GOOD FOCUSING MECHANISM.

OUR HOTTEST DAYS THIS WEEK WILL BE TUESDAY AND WEDNESDAY. AGAIN,
DEPENDING ON THE ACTUAL DEW POINT VALUES, HEAT INDICES WILL LIKELY BE
THEIR GREATEST OF THE SEASON. HIGHS ON TUE-WED SHOULD REACH THE
L-M90S. THERE IS FORTUNATELY BETTER MODEL AGREEMENT LATE IN THE WEEK
AS THE UPPER LOW CURRENTLY OFF THE CA COAST EVENTUALLY TOPS THE RIDGE
AND DIVES SOUTHEAST INTO THE OH AND UPPER TN VALLEY THU-FRI. IT IS
STILL A WAYS OFF THOUGH, SO NO MAJOR CHANGES WERE MADE TO THE PRECIP
FORECAST. THIS WAVE SHOULD PROVIDE A DECENT FRONTAL PASSAGE AND
TEMPER THE HEAT TEMPORARILY ON FRI BEFORE THE STRONGER UPPER HIGH
BUILDS AND SHIFTS RIGHT OVER OUR REGION SUNDAY INTO MONDAY.

AK

&&

.AVIATION...
/ISSUED 1233 PM CDT SUN JUN 9 2013/
FOR 18Z TAFS...
THE 0-9HR TIME PERIOD IS DIFFICULT TODAY, AS SCATTERED CLUSTERS OF
STORMS WILL DEVELOP, MOVE IN, AND MOVE OUT OF THE REGION. THIS TYPE
OF PATTERN IS DIFFICULT TO PREDICT FOR POINT LOCATIONS, SO HAVE
STUCK WITH VCTS THROUGH EVENING AT KHSV AND KMSL, AND WILL TRY TO
PROACTIVELY AMEND AS STORMS EVOLVE. AFTER A POSSIBLE BRIEF BREAK IN
THE ACTION, A MORE ORGANIZED STORM CLUSTER WILL APPROACH 06-09Z
TONIGHT. TIMING MAY NEED TO BE ADJUSTED, BUT CONFIDENCE IS FAIRLY
HIGH IN A PERIOD OF IFR CONDITIONS, POSSIBLY LOWER, WITHIN +TSRA LATE
TONIGHT. ONCE THAT PASSES, SOME IFR CEILINGS MAY IMPACT BOTH SITES
BEFORE LIFTING AND BREAKING UP.

BCC

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    67  89  70  92 /  70  40  30  20
SHOALS        67  89  70  94 /  80  30  20  20
VINEMONT      67  86  68  91 /  70  40  20  20
FAYETTEVILLE  66  85  69  91 /  60  50  30  20
ALBERTVILLE   67  85  66  91 /  60  60  30  20
FORT PAYNE    66  84  64  90 /  60  70  40  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 9, 1:00 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT SUN JUN 9 2013

ALZ001>010-016-TNZ076-096-097-100500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THIS
EVENING AS A VERY WARM...MOIST AIR MASS MOVES INTO THE TENNESSEE
VALLEY. A FEW STRONGER STORMS ARE POSSIBLE...CAPABLE OF PRODUCING
WIND GUSTS TO 50 MPH AND SMALL HAIL.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TONIGHT AND MONDAY MORNING
AS A WEAK FRONT CROSSES THE REGION. STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE DURING THIS TIME...CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. THE STORMS ARE EXPECTED TO ARRIVE IN THE SHOALS
BETWEEN 10 PM AND 1 AM...HUNTSVILLE AREA AND SOUTHERN MIDDLE
TENNESSEE MIDNIGHT TO 3 AM...AND NORTHEAST ALABAMA 2 AM TO 5 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY. A FEW
STORMS COULD BECOME STRONG...WITH GUSTY WINDS BEING THE MAIN THREAT.

HOT AND HUMID CONDITIONS WILL DEVELOP BY THE MIDDLE OF THE WEEK AS A
RIDGE OF HIGH PRESSURE BUILDS OVER THE SOUTHEAST. HEAT INDEX READINGS
MAY EXCEED 100 DEGREES TUESDAY AND WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY
REPORTS OF WIND DAMAGE AND HAIL THROUGH LATE MONDAY NIGHT WILL BE
GREATLY APPRECIATED.

12/27

In the hours before

Special weather statement, Jun 9, 3:57 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
357 PM CDT SUN JUN 9 2013

ALZ001-005-092130-
LAUDERDALE AL-LIMESTONE AL-
357 PM CDT SUN JUN 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHERN LIMESTONE COUNTIES UNTIL 430 PM CDT...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEXINGTON...OR 18 MILES NORTHEAST OF
FLORENCE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...ANDERSON AND LESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3499 8701 3496 8698 3482 8739 3497 8750
      3501 8744
TIME...MOT...LOC 2054Z 240DEG 24KT 3494 8737

09
Special weather statement, Jun 9, 4:58 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 PM CDT SUN JUN 9 2013

TNZ076-096-097-092230-
MOORE TN-LINCOLN TN-FRANKLIN TN-
458 PM CDT SUN JUN 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...CENTRAL LINCOLN AND
WESTERN FRANKLIN COUNTIES UNTIL 530 PM CDT...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE AND LYNCHBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3516 8618 3506 8655 3522 8664 3533 8645
      3532 8642 3533 8641 3535 8641 3535 8637
      3536 8636 3536 8633 3537 8633 3538 8631
TIME...MOT...LOC 2154Z 244DEG 17KT 3518 8652

09

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

0.8 hours after it, 109 km from the path. June 10, 2013.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1054 joules per kilogram, CIN -10, lifted condensation level 751 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-06-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 168 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
1601 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.7
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

The surface observations

Winchester (BGF), 8 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 34 km away, was scanning. The volume nearest the touchdown began at 23:09 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of June 9, 2013

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 95:54 PM EDTEF0Johnson, KY0.550$10,000
June 96:32 PM CDTEF0Franklin, TN0.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.